Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 23, 2004, 8:57 PM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2004, 8:57 PM CDT (01:57 UTC)
- Expired
- Jun 23, 2004, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Dane County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 37 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:10 PM CDT | HAIL 0.75 | Cambridge, WI | |
| Jun 23, 9:12 PM CDT | HAIL 0.75 | 7 W Fort Atkinson, WI | |
| Jun 23, 9:15 PM CDT | HAIL 0.88 | 2 W Fort Atkinson, WI | |
| Jun 23, 9:21 PM CDT | HAIL 1.75 | Fort Atkinson, WI | |
| Jun 23, 9:22 PM CDT | HAIL 0.75 | 2 S Fort Atkinson, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
400
WUUS53 KMKX 240157
SVRMKX
WIC025-055-240230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 PM CDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
* UNTIL 930 PM CDT
* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LAKE RIPLEY...OR
ABOUT 6 MILES SOUTH OF LAKE MILLS...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JEFFERSON AND 7 MILES SOUTH OF JOHNSON CREEK BY 905 PM CDT.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4290 8914 4292 8914 4293 8913 4310 8913
4311 8911 4313 8911 4312 8854 4290 8854
$$
REMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:46 AM CDT, 18 hours 11 minutes earlier.
Area forecast discussion, Jun 23, 2:46 AM CDT, 18 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 246 AM CDT WED JUN 23 2004 .DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING INTO WEEKEND. IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY... ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING. ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850 MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA. FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION. DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 7:51 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 751 PM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-241000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 751 PM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. A SEVERE SQUALL LINE AND ISOLATED SEVERE THUNDERSTORMS AHEAD OF THE SQUALL LINE...WILL MOVE ACROSS SOUTHERN WISCONSIN THROUGH 11 PM. ISOLATED TORNADOES...WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THESE STORMS. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO FOR SEVERE WARNINGS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED TONIGHT. GEHRING
In the hours before
Local storm report, Jun 23, 8:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
828 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 4 W MONTELLO 43.79N 89.33W
06/23/2004 MARQUETTE WI AMATEUR RADIO
GROVES OF LARGE TREES FLATTENED
0824 PM FUNNEL CLOUD 2 E KINGSTON 43.70N 89.09W
06/23/2004 GREEN LAKE WI FIRE DEPT/RESCUE
&&
BORGHOFFSpecial weather statement, Jun 23, 8:35 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 835 PM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-240209- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 835 PM CDT WED JUN 23 2004 STRONG TO SEVERE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF SOUTH CENTRAL WISCONSIN THROUGH 10 PM. SOME OF THE STORMS WERE REACHING PORTIONS OF FOND DU LAC...AND DODGE COUNTIES AND WILL REACH PORTIONS OF JEFFERSON COUNTY AREAS AFTER 9 PM. THESE STORMS WILL LIKELY PRODUCE HAIL...DAMAGING WINDS AND VERY HEAVY RAINS. DOPPLER RADARS WERE INDICATING THAT SOME OF THE STORMS IN SOUTH CENTRAL WISCONSIN WERE ROTATING...WITH A TORNADO POSSIBILITY. ALSO WATCH OUT FOR SOME URBAN FLOODING AND FLOODING OF LOW AREAS. THE STORMS WERE MOVING EAST AT 45 MPH...AND WILL EVENTUALLY REACH THE MILWAUKEE RACINE KENOSHA AND SHEBOYGAN AREAS. HENTZ
Local storm report, Jun 23, 8:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
846 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM TORNADO 2 S MADISON 43.05N 89.39W
06/23/2004 DANE WI TRAINED SPOTTER
REPORTED NEAR THE INTERSECTION OF HWY PD AND HWY 12/18.
&&
BORGHOFFLocal storm report, Jun 23, 8:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TORNADO BEAVER DAM 43.46N 88.84W
06/23/2004 DODGE WI PUBLIC
LOCATED JUST WEST OF BEAVER DAM AT HWY G AND CC.
&&
BORGHOFFLocal storm report, Jun 23, 8:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG MADISON 43.08N 89.39W
06/23/2004 DANE WI PUBLIC
ON FISH HATCHERY ROAD...JUST NORTH OF HWY 12/18. ONE
BUILDING DAMAGED.
0845 PM TSTM WND DMG SW MADISON 43.08N 89.39W
06/23/2004 DANE WI TRAINED SPOTTER
NUMEROUS TREES DOWN JUST SOUTHWEST OF MADISON.
&&
BORGHOFFSpecial weather statement, Jun 23, 8:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 857 PM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-240250- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 857 PM CDT WED JUN 23 2004 STRONG TO SEVERE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF SOUTHEAST WISCONSIN THROUGH 11 PM. DOPPLER RADARS WERE INDICATING THAT SOME OF THE STORMS WERE ROTATING...ESPECIALLY OVER PORTIONS OF FOND DU LAC AND NORTHERN DODGE COUNTIES...WITH TORNADOS ALREADY REPORTED IN SEVERAL AREAS. THESE STORMS WILL LIKELY PRODUCE HAIL...DAMAGING WINDS AND VERY HEAVY RAINS. ALSO WATCH OUT FOR SOME URBAN FLOODING AND FLOODING OF LOW AREAS. THE STORMS WERE MOVING EAST AT 45 MPH...AND WILL EVENTUALLY REACH THE MILWAUKEE...RACINE...KENOSHA...PORT WASHINGTON AND SHEBOYGAN AREAS. SCATTERED STORMS WERE ALSO OVER PORTIONS OF SOUTH CENTRAL WISCONSIN. HENTZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:23 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 52 min |
| Jun 23, 7:28 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 47 min |
| Jun 23, 7:45 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 30 min |
| Jun 23, 7:49 PM CDT | Tornado Warning | MKX | Marquette | 56 min |
| Jun 23, 8:05 PM CDT | Tornado Warning | MKX | Dane | 55 min |
| Jun 23, 8:12 PM CDT | Tornado Warning | MKX | Green Lake | 33 min |
| Jun 23, 8:17 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 58 min |
| Jun 23, 8:31 PM CDT | Tornado Warning | MKX | Dodge, Fond du Lac | 59 min |
| Jun 23, 8:34 PM CDT | Special Marine Warning | MKX | 116 min | |
| Jun 23, 8:34 PM CDT | Special Marine Warning | MKX | 116 min | |
| Jun 23, 8:34 PM CDT | Special Marine Warning | MKX | 116 min | |
| Jun 23, 9:09 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 36 min |
| Jun 23, 9:18 PM CDT | Tornado Warning | MKX | Washington | 27 min |
| Jun 23, 9:21 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth, Waukesha | 39 min |
| Jun 23, 9:27 PM CDT | Tornado Warning | MKX | Jefferson, Walworth | 33 min |
| Jun 23, 9:35 PM CDT | Tornado Warning | MKX | Ozaukee, Sheboygan | 25 min |
| Jun 23, 9:37 PM CDT | Tornado Warning | MKX | Waukesha | 38 min |
| Jun 23, 9:42 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Racine | 48 min |
| Jun 23, 10:01 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 29 min |
| Jun 23, 10:25 PM CDT | Special Marine Warning | MKX | 65 min | |
| Jun 23, 10:25 PM CDT | Special Marine Warning | MKX | 65 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.